Did you know...
that each question in the question bank can change every time you reload it?

Peripheral Neuropathy in Heavy Metal Exposure

Topic: Pathology

Created on Monday, February 5 2007 by jdmiles

Last modified on Monday, February 5 2007.

A patient presents with a history of several months of numbness in his fingers and toes. Prior workup, including folate, B12, homocysteine, MHATP, RPR, and hemoglobin A1C have been unremarkable. The patient states that he used to work for a manufacturing company, and his job involved exposure to many various potentially toxic compounds. Of the following choices, which chemical is most likely to produce peripheral neuropathy in this patient?

 
        A) Aluminum
 
        B) Manganese
 
        C) Cyanide
 
        D) Arsenic
 
        E) Bismuth
 

 


Back to the question = Go back to the top of the page.
See another question like this one = Reload a different version of this question ().
Click here for a random question = Load a random question from the database.
Clone this question = Use this question as a template to create a totally NEW question.
Rate this question = Enter detailed rating for this question!
Average user rating for this question = 3.5 = How users like you have rated this question.
This question was created on February 05, 2007 by jdmiles.
This question was last modified on February 05, 2007.

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

ANSWERS AND EXPLANATIONS




A) Aluminum

This answer is incorrect.


Aluminum can produce encephalopathy, but is not known to cause peripheral neuropathy.  (See References)

Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 3.5
Please log in if you want to rate questions.

 

 

 

 

 

 

 

 

 




B) Manganese

This answer is incorrect.


Manganese has been implicated in the development of Parkinsonism, but is not known to cause peripheral neuropathy.  (See References)

Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 3.5
Please log in if you want to rate questions.

 

 

 

 

 

 

 

 

 




C) Cyanide

This answer is incorrect.


Cyanide is not known to cause peripheral neuropathy.  (See References)

Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 3.5
Please log in if you want to rate questions.

 

 

 

 

 

 

 

 

 




D) Arsenic

This answer is correct.


Arsenic can produce peripheral neuropathy.  (See References)

Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 3.5
Please log in if you want to rate questions.

 

 

 

 

 

 

 

 

 




E) Bismuth

This answer is incorrect.


Bismuth is not known to cause peripheral neuropathy.  (See References)

Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 3.5
Please log in if you want to rate questions.

 

 

 

 

References:

1. Graham, D.I., and Lantos, P.L. (2002). Greenfield's neuropathology, 7th ed. Arnold Press, New York.
Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 3.5
Please log in if you want to rate questions.

 

FrontalCortex.com -- Neurology Review Questions -- Neurology Boards -- Board Review -- Residency Inservice Training Exam -- RITE Exam Review
pathology
Peripheral Neuropathy in Heavy Metal Exposure
Question ID: 020507095
Question written by J. Douglas Miles, (C) 2006-2009, all rights reserved.
Created: 02/05/2007
Modified: 02/05/2007
Estimated Permutations: 480

User Comments About This Question:

0 user entries
Please log in if you'd like to add a comment.